I've been using Otrivin for almost a year now and it has become a major problem with me using it almost every time my nose gets stuffed and every time I can't breath.
How do I Reduce Consumption Otrivin After Overusing It?
Question posted by MohSkullzy on 4 Nov 2013
Last updated on 15 January 2015
You have rebound congestion from over using Otrivin. You can either try reducing the dose yourself or seek medical help. Given the length of time you have been using Otrivin you may be best to seek medical help.
Here are some tips:
Stop using the spray in your 'good' (least congested) nostril – after seven days your good nostril should open up. At this point stop using the spray in your other nostril.
Take an antihistamine that causes drowsiness to reduce night-time congestion and help you sleep.
Lubricate and rinse your nose using a saline nasal spray - available from your pharmacist.
If you have severe rebound congestion (rhinitis medicamentosa) your GP may prescribe a short course of corticosteroid tablets and/or a corticosteroid nasal spray.
Otrivin (Xylometazoline) nasal is a decongestant. It works by constricting (shrinking) blood vessels (veins and arteries) in the body. The nasal formulation acts directly on the blood vessels in the nasal tissues. Constriction of the blood vessels in the nose and sinuses leads to a decrease in congestion. When you use this for more than a few days, the vessels swell even more once the drug wears off. We call this "rebound" Longer use could cause damage to the nasal tissue and lead to chronic congestion. I hate having a stuffy nose myself and cannot sleep that way so I use these kinds of sprays when I get a cold and I usually end up dependent on them for a while and have to wean myself off. It usually takes a few days to get past the rebound congestion, so what I do is use it in only one nostril so that it is only the other nostril that gets congested.
Once it gets to the point that the "non-using" nostril is clear, I can stop it in the other and so stop use altogether then. This way I can stop using the medicine but still be able to breathe. It also helps to space use as far apart as you can. When I get ready to stop, I usually only use before bedtime since it doesnt bother me as bad to be stuffy in the daytime. I HAVE to be able to breathe at night or I cannot sleep so I restrict the use to bedtime only and one nostril only once my cold is gone and the congestion is from rebound use of the product. This is likely to be the cause of your congestion but it could also be nasal allergies. Sometimes it is helpful to get a prescription steroid nasal spray like Nasonex or Flonase etc. to get off nasal decongestants especially if your congestion is allergy related.
You have rebound from using it so much. You use it, then the congestion increases and you need more. The only way to stop that is to do just that. Stop using it.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.